Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 283, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2001, 1:38 AM CDT for Hanson County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 2001, 1:38 AM CDT (06:38 UTC)
- Expired
- Jul 22, 2001, 2:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3348 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
528 WUUS53 KFSD 220638 SVRFSD SDC061-220715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 138 AM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 215 AM CDT * AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF ALEXANDRIA TO 14 MILES SOUTH OF ALEXANDRIA...OR FROM 4 MILES SOUTH OF MITCHELL TO 20 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ALEXANDRIA AROUND 150 AM CDT EMERY AROUND 155 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4368 9798 4350 9795 4350 9762 4369 9762
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:15 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 9:15 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 21 2001 UPDATED THE CWA ZONE AT 02Z. TOOK THE OPPORTUNITY TO CANCEL PART OF SEVERE THUNDERSTORM WATCH 610 FOR THE COUNTIES ALONG AND SOUTH OF INTERSTATE 90...WHILE LEAVING EAST CENTRAL SOUTH DAKOTA COUNTIES NORTH OF I90 IN THE WATCH AND MOST ALL OF THE SOUTHWEST MINNESOTA COUNTIES EXCEPT ROCK. DOUBTFUL THAT ANY SEVERE WEATHER IS GOING TO DEVELOP IN THE SOUTHERN PART OF THE WATCH PRIOR TO 11 PM. WARM ADVECTION AND AN INCREASE IN THE LOW LEVEL JET ALONG WITH LEFT OVER BOUNDARIES COULD STILL LEAD TO THUNDERSTORM DEVELOPMENT IN THE NORTH PART OF THE CWA. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE DURING THE NIGHTTIME HOURS...BUT LOWERED THE POPS A BIT IN THE FORECAST AREA. CLEANED UP THE WIND FORECAST AND LEFT THE MIN TEMPERATURES AS ISSUED EARLIER. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 30 min |
| Jul 21, 11:50 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 25 min |
| Jul 22, 1:31 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 29 min |
| Jul 22, 2:08 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.